Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 40, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 30, 2019, 3:42 AM HST for Hawaii County, Hawaii. It took effect at Dec 30, 2019, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 30, 2019, 3:42 AM HST (13:42 UTC)
- In effect from
- Dec 30, 2019, 6:00 PM HST
- Expired
- Dec 30, 2019, 8:11 AM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWHW70 PHFO 301342 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 342 AM HST Mon Dec 30 2019 ...WIND ADVISORY IN EFFECT FROM 6 PM HIST EVENING TO 6 PM HST TUESDAY FOR THE BIG ISLAND SUMMITS... HIZ028-310300- /O.NEW.PHFO.WI.Y.0040.191231T0400Z-200101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 342 AM HST Mon Dec 30 2019 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST TUESDAY... * WHAT...East winds 40 to 50 mph with gusts up to 60 mph expected. * WHERE...Big Island Summits. * WHEN...From 6 PM this evening to 6 PM HST Tuesday. * IMPACTS...Winds this strong will make driving difficult. * ADDITIONAL DETAILS...Strong winds will increase in the afternoon. Driving to the summits of Maunakea and Maunaloa will become difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
1 follow-up statement
205 WWHW70 PHFO 301811 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 811 AM HST Mon Dec 30 2019 ...WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-310715- /O.UPG.PHFO.WI.Y.0040.191231T0400Z-200101T0400Z/ /O.NEW.PHFO.HW.W.0010.191230T1811Z-200101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 811 AM HST Mon Dec 30 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM TUESDAY... * WHAT...East winds 35 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits above 11000 feet of elevation. * WHEN...Until 6 PM Tuesday. * IMPACTS...Winds this strong can make walking or driving dangerous and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone travel to the summits until the winds subside. && $$ Donaldson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 29, 8:29 PM HST, 7 hours 13 minutes earlier.
Area forecast discussion, Dec 29, 8:29 PM HST, 7 hours 13 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 829 PM HST Sun Dec 29 2019 .SYNOPSIS... A high pressure ridge north to northeast of the Hawaiian Islands will keep moderate to breezy easterly winds in the forecast on Monday. A low level disturbance moving into the Big Island will spread low clouds and showers westward over windward and mountain areas, reaching Kauai by early Tuesday morning. Wind speeds will begin to decrease and veer towards the southeast direction by Tuesday night as a cold front approaches Kauai from the west. The cold frontal shower band sweeps west to east through the state from Thursday morning near Kauai to Friday morning over the Big Island. Strong and gusty northeasterly trade winds are forecast to move in behind the frontal band as it passes through each island. && .DISCUSSION... The regional satellite picture shows a cold front roughly 850 miles northwest of Kauai this evening. An unstable band of clouds with upper level trough support is moving with the trade wind flow into the eastern slopes of the Big Island. Expect periods of showers overnight as these clouds and easterly winds converge with the overnight down slope mountain breeze. Cloud plumes are also forming in waters southeast of the state due to convergent winds down wind of island mountain ranges. Elsewhere only isolated to scattered showers are showing up on local radar imagery. The large scale weather pattern keeps a 1030 MB surface high far northeast of the state with ridge extending southwest from the high center towards the island chain. A cold front moving into the Central Pacific basin will bring significant changes to island weather starting on Thursday as it sweeps west to east through the state. The latest weather model guidance brings showers and low clouds along the front into Kauai by Thursday morning, then weakening as it passes through Oahu and Maui County by Thursday afternoon and evening. Expect a brief period of low clouds and showers along the front with strong and gusty northeasterly trade winds will move in quickly behind the front as it passes through each island. Cooler and drier air behind the front will also march down the island chain with this system. The American (GFS) and European (ECMWF) models are in good agreement with the timing on cold frontal passage through the state, improving our confidence levels on island by island impacts. Friday through Sunday, a strong high pressure system will move eastward across the region, increasing local area pressure gradients, and producing breezy to locally windy trade winds through Sunday. Passing showers will tend to favor north through east slopes of all islands through this time period with the highest precipitation chances forecast during the overnight and early morning hours. In the extended outlook, a cut off low pressure system deepening northeast of the Hawaiian Islands may bring an extended period of cool northerly flow to the state starting around January 7th. && .AVIATION... A strong surface ridge positioned to the north and northwest of the forecast area will maintain broad easterly flow across the state. Bands of clouds and showers embedded in the easterly flow are detectable on satellite moving towards the state. Expect brief periods of MVFR CIG and VIS overnight, especially along northeast through southeast facing slopes and coasts. An AIRMET for mountain obscuration for Windward Big Island could become necessary by morning. && .MARINE... The ridge of high pressure north of the state will gradually slide southeast over the next several days as a front passes far north of the area. This is resulting in east-southeasterly and slightly weaker winds for waters around Kauai tonight. Meanwhile, fresh to strong easterly winds will continue across the rest of the coastal waters around the state through Tuesday night creating short-period, choppy surf along the east facing shores, but below advisory level. Elsewhere, a moderate northwest swell will continue to impact exposed north and west facing shores tonight. A small, long period south southwest swell will decline tonight. An extra large northwest (310 degree) swell will begin filling in around mid-morning for Kauai and Niihau from a hurricane-force low that set up east of Japan last last week. This swell is expected to reach Oahu in the afternoon and Maui County by late in the day. A High Surf Warning goes into effect Monday morning through Tuesday night for exposed north and west facing shores of the smaller islands. The Big Island may also see effects beginning Monday night, but not nearly as big, as it will be partially blocked by the smaller islands. Will assess the situation tonight and may issue an advisory for the Big Island early tomorrow morning. This swell will peak Monday night into Tuesday morning and decline through the middle of the week. A Small Craft Advisory (SCA) is posted for most coastal zones (with the exception of Oahu and Maui County leeward waters) tonight due to a combination of winds and northwest swell. The SCA will expand to all coastal waters Monday morning due to the expected increase in seas from the incoming northwest swell. Beginning late Thursday into Friday, a large, mid-period north swell will build in and continue into the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from 6 AM Monday to 6 AM HST Wednesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Windward Haleakala. Small Craft Advisory until 6 AM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from 6 AM Monday to 6 AM HST Wednesday for Oahu Leeward Waters-Maui County Leeward Waters. && DISCUSSION...Bohlin AVIATION...Bedal MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:16 PM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
| Dec 30, 8:11 AM HST | High Wind Warning | HFO | Hawaii | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.